Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Oct 12, 2011, 12:11 PM CDT for 5 counties in Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2011, 12:11 PM CDT (17:11 UTC)
- Expired
- Oct 12, 2011, 1:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Twin Cities, MN
Counties Anoka County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 12:19 PM CDT | HAIL 0.75 | Brooklyn Center, MN | 52 MPH WIND GUST ALSO NOTED. |
| Oct 12, 12:23 PM CDT | HAIL 0.75 | St Paul, MN | |
| Oct 12, 12:24 PM CDT | HAIL 0.25 | St Paul, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490
WWUS83 KMPX 121711
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT WED OCT 12 2011
MNZ052-053-060>063-070-WIZ023-024-121815-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-PIERCE-RAMSEY-ST.
CROIX-WASHINGTON-
1211 PM CDT WED OCT 12 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...CHISAGO...
DAKOTA...HENNEPIN...ISANTI...PIERCE...RAMSEY...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 115 PM CDT...
AT 1209 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HANOVER TO GOLDEN VALLEY TO
3 MILES NORTHEAST OF ROSEMOUNT. THESE STORMS WERE MOVING NORTH AT 30
MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GOLDEN VALLEY.
MINNEAPOLIS.
SAINT PAUL.
SUNFISH.
LAUDERDALE.
HILLTOP.
SPRING LAKE PARK.
OAK PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4546 9335 4551 9305 4503 9260 4461 9299
4490 9343 4498 9370
TIME...MOT...LOC 1710Z 201DEG 27KT 4514 9366 4500 9337
4478 9303
$$
CLFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:45 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Oct 12, 6:45 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 645 AM CDT WED OCT 12 2011 .AVIATION... /12Z TAF ISSUANCE/ A RATHER COMPLICATED AND LOW CONFIDENCE FORECAST AHEAD. A COLD FRONT NEARING WESTERN MN EARLY THIS MORNING WILL MOVE EAST TODAY AND MERGE WITH A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM IA. SHOWERS WILL INITIALLY BE COMMON ALONG THE COLD FRONT IN WESTERN MN AND SOME THUNDERSTORMS ARE POSSIBLE. HEADING INTO EARLY THIS AFTERNOON ANOTHER BAND OF INSTABILITY DEVELOPS ACROSS EASTERN MN AND WESTERN WI WITH KMSP AND KRNH IN THE HEART OF IT. SHOWERS SHOULD BECOME DOMINATE WITH EMBEDDED THUNDERSTORMS. THIS ACTIVITY WOULD THEN PUSH INTO KEAU BY LATE IN THE AFTERNOON. THE SHOWERS TODAY FOR THE MOST PART WILL HAVE LOW VFR CEILINGS IN THE 040-060 FOOT RANGE WITH PERIODIC EPISODES OF 020-030 IN MODERATE SHOWERS/THUNDERSTORMS. THE LOW AND FRONT WILL STALL FOR A TIME TONIGHT ACROSS WESTERN WI WITH MVFR OR LOWER CEILINGS LIKELY ALONG WITH RAIN. IN FACT...CEILINGS BELOW 010 ARE BECOMING MORE LIKELY IN GUIDANCE THIS MORNING FOR KRNH AND KEAU. HOW FAR BACK THE LOW CEILINGS EXTEND INTO EASTERN MN REMAINS IN QUESTION. THE WESTERN TAF SITES WILL SEE IMPROVEMENT THIS EVENING AS WEST NORTHWEST WINDS DEVELOP ALONG WITH DRIER AIR. KMSP...VFR VCSH THIS MORNING AS A COLD FRONT APPROACHES FROM THE WEST. SHOWERS AND A FEW THUNDERSTORMS ARE THEN IN STORE THIS AFTERNOON AS INSTABILITY INCREASES ACROSS THE LOCAL AREA. PLENTY OF DIFFERENCES BETWEEN MODELS ON WHETHER OR NOT MVFR CEILINGS DEVELOP THIS AFTERNOON. KEPT MVFR CEILINGS DEVELOPING AT 21Z ALTHOUGH CONFIDENCE HIGHER AFTER 00Z WHEN THE AIRFIELD IS JUST IN THE WAKE OF THE FRONT. MAY HAVE KEPT THE MVFR CEILINGS TOO LONG TONIGHT WITH NW SURFACE FLOW DEVELOPING AFTER 06Z...BUT A WIDE VARIANCE AGAIN BETWEEN MODELS. HENCE...KEPT THE LOW CEILING TREND IN PLACE FOR NOW. && .DISCUSSION... /ISSUED 348 AM CDT WED OCT 12 2011/ WATER VAPOR IMAGERY SHOWING INITIAL SHORT WAVE/THETA-E ADVECTION MOVING THROUGH CENTRAL MINNESOTA WITH ATTENDANT SHRA/ISOLATED TSRA. THIS WILL CONTINUE TO LIFT NORTH WITH THE NEXT WAVE MOVING INTO THE SOUTHWEST AREA THROUGH 18Z. BY THAT TIME...MODELS INDICATE SOME DESTABILIZATION OVER MAINLY THE EASTERN HALF OF THE CWA...AHEAD OF THE WEAK SURFACE BOUNDARY MOVING EAST. SOME MUCAPE IN EXCESS OF 1200 J/KG INDICATED AND BEST LI'S AROUND MINUS THREE. SHOULD BE ENOUGH FOR SOME SCATTERED TSRA MOVING THROUGH THE AREA INTO THE EVENING AS UPPER TROUGH MOVES THROUGH. 03Z SREF INDICATING THIS TREND AS WELL..WITH 3 HOURLY CALIBRATED THUNDER INCREASING THIS AFTERNOON. 24 HOUR QPF COMES IN WITH SOME 1 INCH AMOUNTS OVER WEST CENTRAL WISCONSIN AND ONE QUARTER TO ONE HALF INCH OVER MUCH OF MINNESOTA AREA. TROUGH/SURFACE BOUNDARY MOVES SLOWLY EAST OVERNIGHT INTO THURSDAY WITH LINGERING CHANCE OF SHOWERS TO THE EAST. CLOUDS MAY THIN SOME OVER THE WESTERN AREAS INTO THE AFTERNOON AND TEMPERATURES WILL REMAIN IN THE 60S. LONGER TERM TRENDS REMAIN PROBLEMATIC. GFS AND ECMWF ARE GOING THROUGH A TRANSITION AS EASTERN CONUS POLAR VORTEX DEVELOPMENT ENSUES. THIS FLATTENS THE FLOW OVER THE AREA SATURDAY NIGHT/SUNDAY PERIOD...WITH THE POSSIBILITY OF A JET STREAK/LIGHT RAIN EVENT SOMEWHERE ACROSS THE CWA. THE GFS WAS MORE CONSISTENT WITH THIS TREND LAST FEW RUNS. THE 00Z ECWMF CAME IN WITH A MORE SOUTHERLY TRACK TO THIS AND DROPPING IN COLDER AIR FASTER THAN THE GFS. MONDAY APPEARS TO THE NEXT CHANCE OF PRECIPITATION AS MAIN SURGE OF COLDER AIR ARRIVES. WILL HAVE TO MONITOR THESE CHANGES NEXT FEW DAYS...AS CRITICAL THICKNESS OF LOWER LAYERS COMING CLOSE TO AT LEAST A RAIN/SNOW MIX LATE IN THE PERIOD. CERTAINLY A CLIMATICALLY FAVORED TIME FOR THIS TRANSITION AS WELL. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/DWE
Hazardous weather outlook, Oct 12, 10:34 AM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1034 AM CDT WED OCT 12 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1034 AM CDT WED OCT 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING ACROSS SOUTHERN AND CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. THERE MAY BE A STORM OR TWO IN EAST CENTRAL OR SOUTH CENTRAL MINNESOTA...OR WEST CENTRAL WISCONSIN...THAT PRODUCES PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT LIKELY.
In the hours before
Local storm report, Oct 12, 12:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1203 PM CDT WED OCT 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL SW ELLENDALE 43.87N 93.30W
10/12/2011 M0.50 INCH STEELE MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Oct 12, 12:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT WED OCT 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL BURNSVILLE 44.76N 93.28W
10/12/2011 M0.25 INCH DAKOTA MN PUBLIC
&&
DEVINNYLocal storm report, Oct 12, 12:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT WED OCT 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL PRIOR LAKE 44.73N 93.43W
10/12/2011 M0.25 INCH SCOTT MN NWS EMPLOYEE
&&
DEVINNYLocal storm report, Oct 12, 12:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT WED OCT 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 1 SE FARMINGTON 44.65N 93.16W
10/12/2011 M0.50 INCH DAKOTA MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, Oct 12, 12:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED OCT 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HAIL HOPKINS 44.93N 93.41W
10/12/2011 M0.25 INCH HENNEPIN MN TRAINED SPOTTER
&&
DEVINNYSpecial weather statement, Oct 12, 12:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT WED OCT 12 2011
MNZ052-053-060>063-070-WIZ023-024-121815-
ANOKA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-PIERCE-RAMSEY-ST.
CROIX-WASHINGTON-
1211 PM CDT WED OCT 12 2011
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...CHISAGO...
DAKOTA...HENNEPIN...ISANTI...PIERCE...RAMSEY...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 115 PM CDT...
AT 1209 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HANOVER TO GOLDEN VALLEY TO
3 MILES NORTHEAST OF ROSEMOUNT. THESE STORMS WERE MOVING NORTH AT 30
MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GOLDEN VALLEY.
MINNEAPOLIS.
SAINT PAUL.
SUNFISH.
LAUDERDALE.
HILLTOP.
SPRING LAKE PARK.
OAK PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4546 9335 4551 9305 4503 9260 4461 9299
4490 9343 4498 9370
TIME...MOT...LOC 1710Z 201DEG 27KT 4514 9366 4500 9337
4478 9303
CLFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:08 PM CDT | Special Weather Statement | MPX | Chisago, Isanti | 67 min |
| Oct 12, 1:10 PM CDT | Special Weather Statement | MPX | Washington | 50 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.